Display Settings:

Format

Send to:

Choose Destination
See comment in PubMed Commons below
J Clin Psychiatry. 2001;62 Suppl 23:30-8.

Hyperglycemia associated with the use of atypical antipsychotics.

Author information

  • 1New York University School of Medicine, New York, USA.

Abstract

The available literature suggests that patients with schizophrenia are at risk for diabetes mellitus and taking antipsychotic medication further increases the chance of developing non-insulin-dependent hyperglycemia. Case reports, chart reviews, and some results from clinical drug trials implicate a relationship between glucose levels and treatment with clozapine or olanzapine in patients with schizophrenia, although a few cases of hyperglycemia have also been reported in patients taking risperidone and quetiapine. These studies indicate that hyperglycemia is not dose dependent, is reversible on cessation of treatment with clozapine or olanzapine, and reappears on reintroduction of these therapies. The postulated underlying mechanisms involved in this process in patients with schizophrenia include (1) a decreased sensitivity to insulin that is independent of atypical medication, (2) an increased insulin resistance related to atypical medications, (3) the effects of atypical medications on serotonin receptors, and (4) overuse of insulin due to weight gain. These mechanisms are discussed in detail, and recommendations for the administration of atypical antipsychotics are offered. Overweight, ethnicity, family or personal history of diabetes mellitus or hypertension, and weight gain during the course of treatment have all been identified as risk factors in the development of hyperglycemia in patients with schizophrenia. However, it is difficult to statistically assess the true incidence of diabetes within each type of antipsychotic medication group with the exclusive dependence on available case studies and without proper epidemiologic research.

PMID:
11603883
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Loading ...
    Write to the Help Desk